- Cigna Medicare
- Individual & Family Plans
- International Plans
- Offered Cigna Through Work?
- Find a Doctor
- Informed on Reform
- Health and Wellness »
- Cigna Home Delivery Pharmacy
Bulimia: Misuse of Ipecac Syrup
Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:
- Coughing or choking.
- Low blood pressure and a rapid heartbeat.
- Chest and stomach pain.
- Breathing problems.
If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.
|Primary Medical Reviewer||Adam Husney, MD, MD - Family Medicine|
|Specialist Medical Reviewer||W. Stewart Agras, MD - Psychiatry|
|Last Revised||August 25, 2011|
|By:||Healthwise Staff||Last Revised: August 25, 2011|
|Medical Review:||Adam Husney, MD, MD - Family Medicine|
W. Stewart Agras, MD - Psychiatry
© 1995-, Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.